Minnesota, 2002

Hail in Minnesota, June 19, 2002

June 19, 2002 · NWS ABR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 2:40 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT WED JUN 19 2002

SHORT TERM CONCERN WILL BE CONVECTION ACROSS EASTERN CWA THIS
EVENING...AND POTENTIAL FOR SEVERE WEATHER IN THIS AREA.  AVN AND
ETA IN GOOD AGREEMENT WITH MAJOR FEATURES THROUGH 36 HOURS.
CONVECTION BEGINNING TO FIRE JUST EAST OF BOUNDARY LIKELY INDUCED BY
EARLIER CONVECTION.  19Z SURFACE ANALYSIS SHOWS SLP TROUGH EXTENDING
ACROSS FAR EASTERN CWA WITH SURFACE MOIST TONGUE AND DEW POINTS IN
UPPER 60S AND LOWER 70S.  LAPS ANALYSIS SHOWING SURFACE BASED CAPES
OF 2000-3000 J/KG ACROSS EASTERN CWA.  WEAK MID LEVEL WAVE ALSO
APPROACHING CWA FROM THE SOUTH WHICH WILL AID IN DESTABILIZATION
NEXT FEW HOURS.  UPPER LEVEL DIVERGENCE ALSO NOTED IN WATER VAPOR
IMAGERY WITH JET MAX ROUNDING UPPER TROUGH.  TORNADO WATCH HAS BEEN
ISSUED WITH ABOVE FACTORS COMING TOGETHER ACROSS EASTERN CWA.  DEEP
LAYER 0-6 KM SHEAR WILL ALSO AID IN STORM ORGANIZATION.

SURFACE BOUNDARY WILL MOVE EASTWARD THIS EVENING AND DRIER AIR IN
LOW AND MID LEVELS WILL MOVE INTO CWA.  850 HPA JET AXIS ALSO
BECOMES MORE SOUTHWEST TO NORTHEAST ORIENTED AFTER 06Z.  AVN
CONTINUES TO ADVERTISE CONVECTIVE COMPLEX TRAVERSING ALONG
INSTABILITY GRADIENT SOUTH OF CWA...BUT AFTER DRY PUNCH THIS EVENING
FEEL THAT CHANCES OF PRECIPITATION WILL END ACROSS ENTIRE CWA.  CWA
GETS INTO MORE OF ZONAL FLOW PATTERN UPON PASSAGE OF UPPER TROUGH
WITH QUIET DRY DAY EXPECTED THURSDAY.  AVN AND ETA BOTH SHOWING
UPPER TROUGH WORKING INTO WESTERN US ON FRIDAY.  SURFACE WARM FRONT
WILL MOVE NORTHWARD INTO CWA WITH GOOD ISENTROPIC LIFT AND WARM
ADVECTION AND WILL KEEP THUNDERSTORM CHANCE GOING FOR FRIDAY.  ON
SATURDAY MID LEVEL RIDGE WORKS INTO CWA WHICH WILL POSSIBLY LIMIT
CONVECTIVE POTENTIAL AND NOT CONFIDENT ENOUGH TO INCLUDE A POP AT
THIS POINT.

.EXTENDED DISCUSSION...

MAIN CONCERN THROUGH EXTENDED IS CHANCES OF THUNDERSTORMS. MODEL
DIFFERENCES MAKE DECISIONS DIFFICULT. THE AVN IS SHOWING 5H AND 7H
WAVES LIFTING NE THROUGH CWA ON SUNDAY...HOWEVER BEST 7H DYNAMICS
ARE LOCATED IN NODAK. THE CANADIAN AND ECMWF ARE A BIT MORE
PROGRESSIVE WITH SYSTEM...WITH UPPER RIDGING TAKING EFFECT BY 12Z
SUNDAY. AM MORE INCLINED TO FOLLOW MORE PROGRESSIVE SOLNS OF THE
ECMWF AND CANADIAN. STRONG THERMAL RIDGING INTO CWA MIGHT PRECLUDE
THE DEVELOPMENT OF ANY TSRA. THIS UPPER RIDGING CONTS THROUGH
TUESDAY...WHEN NEXT SFC TROF PASSES THROUGH CWA. MODELS SHOW GOOD
SOUTHERLY FETCH AHEAD OF SYSTEM...AND WOULD EXPECT DWPTS TO CLIMB
BACK INTO UNCOMFORTABLE RANGE ONCE AGAIN. MAIN 5H AND 7H WAVES STAY
WELL NORTH OF CWA DURING TIME. THERMAL RIDGING ONCE AGAIN NOSES BACK
INTO CWA. WITH POPS AT BEST ONLY 30%...AM MORE INCLINED TO LEAVE
EVERYTHING DRY...ESPECIALLY GIVEN HOW DRY WE CURRENTLY ARE. BY
WEDNESDAY...UPPER FEATURES PUSH EAST...LEAVING CWA IN MORE ZONAL
FLOW. SFC HIGH BUILDS INTO NRN PLAINS WITH SLIGHTLY COOLER TEMPS
ANTICIPATED FOR MID WEEK.

.ABR...NONE.

MARSILI/HINTZ

In the hours before

Local storm report, Jun 19, 1:57 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
257 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    5 NW FIRESTEEL            SD   70 MPH TSTM WIND GUST
06/19/02   DEWEY

0428 AM    1 E WAKPALA               SD   60 MPH TSTM WIND GUST
06/19/02   CORSON

0445 AM    8 W MOUND CITY            SD   1.00 INCH HAIL
06/19/02   CAMPBELL

0517 AM    EUREKA                    SD   60 MPH TSTM WIND GUST
06/19/02   MCPHERSON

JCB
Local storm report, Jun 19, 1:57 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN, SD
257 PM CDT WED JUN 19 2002

CORRECTED COUNTY IN FIRESTEEL REPORT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    5 NW FIRESTEEL            SD   70 MPH TSTM WIND GUST
06/19/02   CORSON

0428 AM    1 E WAKPALA               SD   60 MPH TSTM WIND GUST
06/19/02   CORSON

0445 AM    8 W MOUND CITY            SD   1.00 INCH HAIL
06/19/02   CAMPBELL

0517 AM    EUREKA                    SD   60 MPH TSTM WIND GUST
06/19/02   MCPHERSON

GEM
Special weather statement, Jun 19, 3:41 PM CST, 1 hour 20 minutes before
SDZ006-018-192215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT WED JUN 19 2002

...TORNADO WATCH NUMBER 441 HAS BEEN CANCELLED FOR BROWN AND SPINK
COUNTIES IN NORTHEAST SOUTH DAKOTA...

A COLD FRONT HAS MOVED THROUGH BROWN AND SPINK COUNTIES...ENDING THE
THREAT FOR SEVERE WEATHER IN THESE COUNTIES. THUNDERSTORMS WILL
CONTINUE TO DEVELOP EAST OF BROWN AND SPINK COUNTIES THROUGH THE
EARLY EVENING.

The radar

The Aberdeen radar (KABR), 152 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Traverse

When
June 19, 5:01 PM CST
Where
Traverse County, 2 mi NW of Wheaton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.817, -96.533

Hail, Big Stone

When
June 19, 5:32 PM CST
Where
Big Stone County, 10 mi N of Correll
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.383, -96.167

Hail, Big Stone

When
June 19, 5:37 PM CST
Where
Big Stone County, 5 mi S of Artichoke
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.333, -96.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305983, 5305984, 5305985.